Alert archive / Florida / Tornado Warnings in 2020

Tornado Warning 29, NWS Jacksonville, FL

April 24, 2020Marion County, Florida

NWS Jacksonville, FL issued this tornado warning at Apr 24, 2020, 5:33 AM EDT for Marion County, Florida. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2020, 5:33 AM EDT (09:33 UTC)
Expired
Apr 24, 2020, 5:45 AM EDT
In force
12 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Marion County, FL

The radar

The Melbourne radar (KMLB), 148 km from the middle of the area, began a volume at 09:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 24, 1:57 AM EDTTornado WatchSPC9 hr

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 9.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2020-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 628 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2020-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 252 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
628 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1078 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
252 m²/s²
0-3 km storm-relative helicity
328 m²/s²
Significant tornado parameter
0.9
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted.

029 
WFUS52 KJAX 240933
TORJAX
FLC083-240945-
/O.NEW.KJAX.TO.W.0029.200424T0933Z-200424T0945Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jacksonville FL
533 AM EDT Fri Apr 24 2020

The National Weather Service in Jacksonville has issued a

* Tornado Warning for...
  Southeastern Marion County in northern Florida...

* Until 545 AM EDT.
    
* At 533 AM EDT, a severe thunderstorm capable of producing a tornado
  was located near Juniper Springs, moving east at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southeastern Marion County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 2904 8173 2913 8173 2914 8164 2905 8164
TIME...MOT...LOC 0933Z 254DEG 33KT 2909 8169 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

ZIBURA
1 follow-up statement
675 
WWUS52 KJAX 240941
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
541 AM EDT Fri Apr 24 2020

FLC083-240950-
/O.EXP.KJAX.TO.W.0029.000000T0000Z-200424T0945Z/
Marion FL-
541 AM EDT Fri Apr 24 2020

...THE TORNADO WARNING FOR SOUTHEASTERN MARION COUNTY WILL EXPIRE AT
545 AM EDT...
    
The tornado threat has diminished and the Tornado Warning has been 
cancelled. However damaging winds and heavy rain remain likely and a 
Severe Thunderstorm Warning remains in effect for the area until 
600 AM EDT. 

A Tornado Watch remains in effect until 1100 AM EDT for northern
Florida.

LAT...LON 2904 8173 2913 8173 2914 8164 2905 8164
TIME...MOT...LOC 0940Z 254DEG 33KT 2911 8162 

$$

ZIBURA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Apr 24, 2:33 AM EDT, 3 hours earlier.

Area forecast discussion, Apr 24, 2:33 AM EDT, 3 hours before
Area Forecast Discussion
National Weather Service Jacksonville FL
233 AM EDT Fri Apr 24 2020

.Short Term.../through Sunday/...

A wave of low pressure will move northeast from the gulf this
morning, and across NE FL, with potential for strong to severe
storms, with tornadoes possible. The area of focus with this
feature will move east southeast through the morning. The surface
cold front will move southeast into SE GA this afternoon. While
the main convective area Today will be across NE FL, expect a line
to develop on the front itself during the afternoon. As the cold
front weakens and moves SE, the precipitation chances will
decrease Tonight. Another cold front will move east across the
region late Saturday into Saturday night. A secondary front will
move SE across area Sunday. Best chance for precipitation with the
two fronts Saturday into Sunday will be across NE FL, but that
chance will be on the low side.

Temperatures will be near normal Today, well above normal for
Saturday, then a little above normal Sunday.

&&

.Long Term.../Sunday night through Friday/...

High pressure will build from the west northwest Sunday night into
Monday, with dry weather and mainly clear skies expected. This trend
will continue Monday night into Tuesday, as the high builds more
toward the northeast then east. The high will move further to the
east Wednesday, as a cold front approaches from the northwest. This
front is expected to move southeast across the area Wednesday night
into Thursday morning, with a round of showers and storms expected.
High pressure will build from the west northwest Thursday night into
Friday with a dry period expected with mainly clear skies.

Temperatures will trend below normal early in the week, then above
Wednesday through Friday.

&&

.Marine...

Waves of showers and storms will continue to move northeast across
the region this morning. Cold front will move to the
southeast Tonight. Another cold front will move toward the
region Saturday, then across area Saturday night. A secondary
front will move through Sunday. High pressure will move to the
northwest Sunday night, then to the north Monday night, and to the
east Tuesday. High pressure will move further to the east Wednesday,
as a cold front moves toward the region.

Rip Currents: SE GA: Low risk through Saturday
              NE FL: Moderate risk through Saturday

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  80  60  86  62  78 /  30  10   0  10  10
SSI  76  67  83  65  80 /  50  20   0  10  10
JAX  79  66  88  67  84 /  70  10   0  10  10
SGJ  79  68  86  67  84 /  60  10   0  10  20
GNV  78  66  88  66  84 /  70  10   0  10  10
OCF  80  67  87  68  84 /  70  30   0  20  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...Small Craft Advisory until 10 PM EDT this evening for Waters
     from Altamaha Sound GA to Fernandina Beach FL from 20 to 60
     NM-Waters from Fernandina Beach to St. Augustine FL from 20
     to 60 NM-Waters from St. Augustine to Flagler Beach FL from
     20 to 60 NM.

&&

In the hours before

Special weather statement, Apr 24, 2:27 AM EDT, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
227 AM EDT Fri Apr 24 2020

FLZ021-122-222-240715-
Southern Columbia FL-Suwannee FL-Northern Columbia FL-
227 AM EDT Fri Apr 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COLUMBIA AND CENTRAL
SUWANNEE COUNTIES UNTIL 315 AM EDT...

* At 226 AM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Columbia, or 9 miles north of
  Ichetucknee Spring, moving east at 25 mph.

* Small hail and winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Lake City, Columbia, Winfield, Suwannee Valley, Mcalpin, Wellborn,
  Five Points, Watertown, Lulu and Obrien.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3021 8322 3033 8272 3032 8272 3033 8271
      3039 8246 3011 8247 2990 8291 2992 8293
      2995 8292 2996 8293 2996 8295 2999 8296
      3001 8298 3001 8300 3003 8301 3007 8307
      3008 8307 3009 8310
TIME...MOT...LOC 0626Z 254DEG 22KT 3009 8278

ZIBURA
Special weather statement, Apr 24, 2:54 AM EDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
254 AM EDT Fri Apr 24 2020

FLZ035-136-236-240730-
Eastern Alachua FL-Western Alachua FL-Gilchrist FL-
254 AM EDT Fri Apr 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ALACHUA COUNTY UNTIL 330
AM EDT...

* At 253 AM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm 10 miles south of High Springs, or
  11 miles east of Trenton, moving east at 55 mph.

* Winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Gainesville, Alachua, High Springs, Archer, University Of Florida,
  Gainesville Airport, Newnans Lake, Newberry and La Crosse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

A Tornado Watch remains in effect until 1100 AM EDT for northern
Florida.

LAT...LON 2982 8266 2988 8238 2986 8230 2985 8230
      2984 8228 2985 8226 2983 8219 2955 8224
      2954 8265
TIME...MOT...LOC 0653Z 260DEG 49KT 2967 8262

ZIBURA
Special weather statement, Apr 24, 3:29 AM EDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
329 AM EDT Fri Apr 24 2020

FLZ136-240-340-240815-
Eastern Alachua FL-Central Marion FL-Western Marion FL-
329 AM EDT Fri Apr 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALACHUA AND WESTERN
MARION COUNTIES UNTIL 415 AM EDT...

* At 328 AM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm 9 miles east of Williston, moving
  northeast at 35 mph.

* Winds in excess of 40 mph possible with this storm.

* Locations impacted include...
  Ocala, Rainbow Lakes Estates, Citra, Sparr, Anthony, Ocala Airport,
  Dunnellon, Reddick, McIntosh and Flemington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

A Tornado Watch remains in effect until 1100 AM EDT for northern and
northeastern Florida.

LAT...LON 2899 8236 2902 8240 2901 8242 2905 8247
      2905 8249 2904 8250 2905 8254 2921 8254
      2922 8240 2948 8240 2948 8206 2947 8205
      2948 8204 2948 8198 2896 8226
TIME...MOT...LOC 0728Z 243DEG 28KT 2936 8230

ZIBURA
Special weather statement, Apr 24, 4:06 AM EDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
406 AM EDT Fri Apr 24 2020

FLZ033-037-038-133-138-140-240-240845-
Coastal Flagler FL-Central Marion FL-Coastal St. Johns FL-Putnam FL-
Inland Flagler FL-Inland St. Johns FL-Eastern Marion FL-
406 AM EDT Fri Apr 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FLAGLER...SOUTHEASTERN
ST. JOHNS...NORTH CENTRAL MARION AND CENTRAL PUTNAM COUNTIES UNTIL
445 AM EDT...

* At 406 AM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Bostwick, or near Palatka,
  moving northeast at 50 mph.

* Winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Palm Coast, Palatka, Interlachen, Pomona Park, Hastings, East
  Palatka, Saint Augustine Beach, Marineland, Federal Point and
  Crescent Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

A Tornado Watch remains in effect until 1100 AM EDT for northern and
northeastern Florida.

LAT...LON 2952 8116 2948 8205 2984 8163 2986 8127
TIME...MOT...LOC 0806Z 243DEG 49KT 2975 8164

ZIBURA
Special weather statement, Apr 24, 4:21 AM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
421 AM EDT Fri Apr 24 2020

FLZ037-140-240-240845-
Central Marion FL-Putnam FL-Eastern Marion FL-
421 AM EDT Fri Apr 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MARION AND SOUTHERN
PUTNAM COUNTIES UNTIL 445 AM EDT...

* At 420 AM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Fruitland, or near Salt
  Springs, moving east at 50 mph.

* Winds in excess of 50mph possible with this storm.

* Locations impacted include...
  Ocala, Crescent City, Pomona Park, Fort McCoy, Salt Springs,
  Juniper Springs, Lynne, Lake Delancy, Fruitland and Ocklawaha.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

A Tornado Watch remains in effect until 1100 AM EDT for northern and
northeastern Florida.

LAT...LON 2905 8217 2948 8205 2950 8152 2947 8150
      2937 8147 2932 8168 2928 8164 2905 8165
      2904 8166 2901 8215
TIME...MOT...LOC 0820Z 264DEG 51KT 2943 8168

ZIBURA
Special weather statement, Apr 24, 4:52 AM EDT, 41 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
452 AM EDT Fri Apr 24 2020

FLZ140-240-340-240945-
Central Marion FL-Western Marion FL-Eastern Marion FL-
452 AM EDT Fri Apr 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARION COUNTY UNTIL
545 AM EDT...

* At 452 AM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Silver Springs Shores, or near
  Lynne, moving east at 25 mph.

* Winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Juniper Springs, Lynne, Weirsdale, Ocklawaha, Moss Bluff, Silver
  Springs Shores, Lake Weir, Belleview and Summerfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

A Tornado Watch remains in effect until 1100 AM EDT for northern
Florida.

LAT...LON 2920 8200 2930 8184 2918 8185 2926 8164
      2905 8164 2905 8166 2896 8166 2896 8218
TIME...MOT...LOC 0852Z 260DEG 20KT 2911 8195

ZIBURA

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 8:26 PM EDTSevere Thunderstorm WarningJAXBaker, Columbia, Hamilton, Suwannee64 min
Apr 23, 8:50 PM EDTTornado WarningJAXAlachua, Columbia, Gilchrist, Suwannee40 min
Apr 23, 8:56 PM EDTTornado WarningJAXColumbia, Suwannee34 min
Apr 23, 9:07 PM EDTTornado WarningJAXGilchrist38 min
Apr 23, 9:14 PM EDTSpecial Weather StatementJAXNassau61 min
Apr 23, 9:23 PM EDTTornado WarningJAXAlachua, Baker, Bradford, Columbia, Union52 min
Apr 23, 9:34 PM EDTTornado WarningJAXAlachua, Bradford, Columbia, Gilchrist41 min
Apr 23, 10:09 PM EDTTornado WarningJAXAlachua, Bradford, Clay, Union36 min
Apr 23, 10:11 PM EDTSevere Thunderstorm WarningJAXBaker, Bradford, Clay, Duval, Nassau, Union22 min
Apr 23, 10:26 PM EDTSpecial Marine WarningJAX40 min
Apr 23, 10:38 PM EDTSpecial Weather StatementJAXClay52 min
Apr 23, 11:24 PM EDTSpecial Weather StatementJAXSaint Johns36 min
Apr 24, 12:54 AM EDTSpecial Weather StatementJAXHamilton36 min
Apr 24, 2:07 AM EDTSpecial Weather StatementJAXSuwannee23 min
Apr 24, 2:27 AM EDTSpecial Weather StatementJAXColumbia, Suwannee48 min
Apr 24, 2:36 AM EDTSevere Thunderstorm WarningJAXGilchrist24 min
Apr 24, 2:54 AM EDTSpecial Weather StatementJAXAlachua36 min
Apr 24, 3:13 AM EDTSevere Thunderstorm WarningJAXAlachua, Bradford17 min
Apr 24, 3:29 AM EDTSpecial Weather StatementJAXMarion46 min
Apr 24, 4:06 AM EDTSpecial Weather StatementJAXPutnam39 min
Apr 24, 4:11 AM EDTSpecial Marine WarningJAX64 min
Apr 24, 4:15 AM EDTSevere Thunderstorm WarningJAXPutnam, Saint Johns45 min
Apr 24, 4:21 AM EDTSpecial Weather StatementJAXMarion24 min
Apr 24, 4:29 AM EDTSevere Thunderstorm WarningJAXFlagler, Marion, Putnam, Saint Johns46 min
Apr 24, 4:52 AM EDTSpecial Weather StatementJAXMarion53 min
Apr 24, 5:12 AM EDTSevere Thunderstorm WarningJAXMarion48 min
Apr 24, 5:15 AM EDTSpecial Marine WarningJAX60 min
Apr 24, 5:19 AM EDTSevere Thunderstorm WarningJAXFlagler41 min

Nearby

Tornado Warnings in Florida, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.